Birth Control "shot" made hormone imbalance worse

by Shawn
(Nashville, TN USA)

In January 2007 I went for my annual and made inquiries about why my blood flow was getting heavier and for longer periods of time. (I turned 39 that month). My gynecologist told me it would continue to get worse because of my age. She recommended several birth control methods.

After reading the suggested materials I settled upon the progesterone shot. I had three over several months and gained almost 20 pounds; and heavy irregular bleeding continued along with other premenstrual symptoms. I lost so much blood my family doctor said he was close to recommending a transfusion.

I stopped the shots after reading material on the difference between synthetic and natural progesterone. I then took a natural progesterone treatment orally for 3 months. My period returned regularly, with some heavy bleeding still. I have not lost the weight, but recently started a workout and meal plan program. I lost 1.5 lbs the first week.

I am hesitant to try a natural progesterone cream, but I continue to experience night sweats, lack of focus, slight headaches, water retaining, over-eating, increased emotionalism and sensitivity 7 to 10 days before my period. I intend to try the cream and have purchased Pro-gest by Emerita. I am told by my family doctor that the regular workout and good diet, along with the cream should balance everything out and get rid of the premenstrual symptoms. I also take a prenatal and evening primrose.

Comments for Birth Control "shot" made hormone imbalance worse

Click here to add your own comments

Apr 01, 2009
Birth Control "shot" made hormone imbalance worse
by: Wray

Hi Shawn. Apologies for the late reply but I've been travelling. Your obgyn is right about the bleeding getting worse as you get older, but at 39 it shouldn't really occur, unless your mother went into early menopause. You might like to look at a web page we have on peri-menopause:

The progesterone shot, as you've discovered, is not natural and will have caused the weight gain. Pity you were not warned about this, but we rarely are. Oral progesterone is mostly destroyed as it passes through the gut and liver, which has to metabolise it, thus causing an unnecessary strain on the liver. It also explains why you are still having adverse symptoms.

Please have a look at the following papers:

All the successful studies on progesterone used between 100-200mg/day as you'll see from the papers, some higher if the problem was severe. You might find you need to double the dose or more of the Pro-Gest, as it's a low dose cream. The progestin shots could well have caused insulin resistance, which is a factor to consider. IR causes weight gain, tiredness, lack of energy, fuzzy brain etc. Take care, Wray.

Jul 07, 2009
Questions and concerns
by: Anonymous

I have been on the birth control shot for two years now and I have gained only 30 pounds and I cannot seem to get rid of it. My boyfriend talked to a guy at his work and he said that he and his wife tried to have a baby and finally after 7 years they got pregnant.

I have also had friends that were on the birth control shot for four years and got pregnant after 4 months. My boyfriend's friend's wife is in her 30's and my friend is 17. Does it all depend on your age and how your body absorbs the medication to determine when you get pregnant or when and how fast it wears off? How do you get rid of the excess weight?

Jul 10, 2009
Questions and concerns
by: Wray

All contraceptives are synthetic, and although they work, at what cost? Please see this web page.

The safest form is the copper T IUD, this does not leak a progestin into the system. Progestins can disrupt hormones so badly women put on weight as you did, and can experience other adverse symptoms. Progestins 'only' and the 'combo' oestrogen/progestin contraceptive cause insulin resistance, hence the weight gain. Please see this web page.

As you've discovered, it can take months if not years for our endogenous hormones to kick in after using any form of contraceptive. Stopping their use is of course mandatory, progesterone can help to regulate the cycle again too. Take care, Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Hormone balance.

Search over 7,500 pages on this site...